Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 10, NWS Pocatello, ID

July 2, 2022Clark County, Fremont County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 2, 2022, 3:58 PM MDT for Clark County, Fremont County, Jefferson County, Idaho. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2022, 3:58 PM MDT (21:58 UTC)
Expired
Jul 2, 2022, 4:30 PM MDT
In force
32 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, ID, Fremont County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 123 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:19 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 2, 2:19 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
219 PM MDT Sat Jul 2 2022

.SHORT TERM...Tonight through Monday night. Isolated showers and
thunderstorms from earlier today have shifted into Wyoming,
leaving behind plenty of sunshine and opportunity for fresh
afternoon convective development. Satellite and radar imagery
shows weak showers have developed across portions of the central
mountains and along the Idaho/Nevada border south of the Magic
Valley. Both of these regions should be helped by weak upper jet
shifting east into Idaho later this evening. Best instability
should be through the Snake Plain and southern highlands. Isolated
strong storms are expected with strong DCAPE indicating potential
for 50mph gusts. PW approaching 1.0" this afternoon shows
additional potential through the evening for locally heavy
downpours. Thunderstorm progression takes focus into northeast
highlands/Island Park area this evening. NAM and high-res models
continue to advertise continued light convection overnight mainly
over the central mountains, though recent runs have begun
spreading coverage across the rest of the forecast area. Frontal
passage overnight/early Sunday expected to limit the precipitation
to central mountains and northern zones Sunday. Winds tick upwards
but look to remain below headline thresholds, including for
American Falls Reservoir. Temperatures dip a couple degrees, but
remain at or above normal. For Monday the 4th, southwest flow
remains in place but most of the precipitation threat remains
isolated to the north through the afternoon and evening. Afternoon
and early evening winds are expected to be breezy once again, but
dropping off after sunset. DMH

.LONG TERM...Tuesday through next Saturday.
As the PNW upper low continues to work northward into Canada,
ridging over the Central U.S. will gradually build back in
throughout the extended. Expect predominately dry conditions Tuesday
through the end of the long-term, with only slight potential for
showers and thunderstorms to make it over the ridge across the
Central Mountains and along the Montana border Tuesday and Wednesday
afternoons. Temperatures will steadily climb and remain above normal
through much of the extended, with many locations reaching the upper
90s or higher by Friday.  We could experience low-moderate heat risk
Friday and Saturday across the Snake Plane region for those who are
heat sensitive or will be exposed/active for an extended period of
time.  Winds will be breezy most afternoons and evenings, with
widespread speeds of 20-30 mph likely.  Have nudged up forecast
winds to more closely resemble NBM v4.1 predictions. Cropp

&&

.AVIATION...
Scattered showers and thunderstorms will persist across the region
through late tonight, with the potential for all sites to be
impacted.  Forecasting VFR conditions throughout the period, however
there is potential for reductions in CIGS and VIS associated with
stronger thunderstorms.  Clouds will scatter overnight and skies
will be clear across much of the region through the morning, with
high-level clouds filtering back in tomorrow afternoon.  Winds will
be breezy, with gusts peaking around 25 kts later today. Cropp

&&

.FIRE WEATHER...A mix of wet and dry thunderstorms are expected
through this evening, decreasing in coverage after sunset. Gusty
and erratic winds in excess of 40 mph will be possible along with
small hail and locally heavy rainfall under the stronger storms.
Showers are expected to redevelop overnight associated with a weak
cold front shifting through East Idaho. Most of this precipitation
should be confined to the central mountains. By Sunday afternoon,
expect most of the precipitation to be limited to northern areas
mainly the Salmon and Challis and Targhee NFs. Breezy winds are
expected along with a small dip in afternoon temperatures. Similar
conditions are expected Monday the 4th, with light precipitation
remaining confined to areas along and north of the Montana border.
A ridge of high pressure returns beginning Tuesday with daytime
highs reaching well into the 90s by the weekend and predominantly
dry conditions most areas. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 2, 10:02 AM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1002 AM MDT Sat Jul 2 2022

IDZ054-058-062-021630-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
1002 AM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern
Caribou, north central Bannock, northeastern Power and south central
Bingham Counties through 1030 AM MDT...

At 1001 AM MDT, Doppler radar was tracking a strong thunderstorm over
Chubbuck, or near Pocatello, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, Chubbuck, Fort Hall Mount Putnam, Fort Hall Townsite and
Fort Hall Putnam Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4284 11244 4291 11254 4320 11230 4301 11202
TIME...MOT...LOC 1601Z 226DEG 28KT 4292 11243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 2:35 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
235 PM MDT Sat Jul 2 2022

IDZ055>057-022100-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
235 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southern Blaine,
western Power, northeastern Cassia and eastern Minidoka Counties
through 300 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 12 miles southeast of Heyburn, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott, Declo, Albion, Interstate 84 And 86 Junction and Yale
Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4236 11362 4246 11372 4279 11335 4254 11307
TIME...MOT...LOC 2034Z 228DEG 36KT 4244 11357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 2:58 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
258 PM MDT Sat Jul 2 2022

IDZ051-055-022130-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
258 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
southeastern Lincoln, northwestern Cassia and Minidoka Counties
through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paul, or near Rupert, moving north at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burley, Rupert, Heyburn, Paul, Acequia, Kimama and Laidlaw Corrals
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 11372 4249 11392 4307 11375 4296 11336
TIME...MOT...LOC 2058Z 198DEG 37KT 4266 11375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 3:03 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
303 PM MDT Sat Jul 2 2022

IDZ055>057-022130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
303 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
northwestern Power, north central Cassia and southeastern Minidoka
Counties through 330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Walcott, Minidoka, Interstate 84 And 86 Junction and Yale Rest
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 11341 4253 11362 4290 11354 4282 11319
TIME...MOT...LOC 2103Z 195DEG 23KT 4259 11348

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 3:27 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
327 PM MDT Sat Jul 2 2022

IDZ054-055-022200-
Eastern Magic Valley ID-Lower Snake River Plain ID-
327 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of northwestern Power
and southwestern Bingham Counties through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of American Falls, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4273 11298 4277 11313 4308 11313 4300 11277
TIME...MOT...LOC 2127Z 197DEG 20KT 4281 11304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

EC
Special weather statement, Jul 2, 3:55 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
355 PM MDT Sat Jul 2 2022

IDZ052-053-066-067-022245-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
355 PM MDT Sat Jul 2 2022

...A strong thunderstorm will impact portions of southwestern
Fremont, northwestern Jefferson and south central Clark Counties
through 445 PM MDT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monteview, or 10 miles northwest of Terreton, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dubois, Hamer, Spencer, Monteview, Small and southern Saint Anthony
Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4389 11260 4404 11270 4443 11211 4394 11190
TIME...MOT...LOC 2155Z 237DEG 29KT 4397 11252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:48 AM MDTSpecial Weather StatementPIHBonneville27 min
Jul 2, 10:02 AM MDTSpecial Weather StatementPIHBingham28 min
Jul 2, 2:35 PM MDTSpecial Weather StatementPIHMinidoka25 min
Jul 2, 2:58 PM MDTSpecial Weather StatementPIHMinidoka32 min
Jul 2, 3:03 PM MDTSpecial Weather StatementPIHMinidoka27 min
Jul 2, 3:27 PM MDTSpecial Weather StatementPIHPower33 min
Jul 2, 3:55 PM MDTSpecial Weather StatementPIHClark50 min
Jul 2, 4:00 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power30 min
Jul 2, 4:15 PM MDTSpecial Weather StatementPIHPower30 min
Jul 2, 4:27 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power33 min
Jul 2, 4:39 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Jefferson36 min
Jul 2, 4:54 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson, Madison36 min
Jul 2, 5:07 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson23 min
Jul 2, 5:17 PM MDTSpecial Weather StatementPIHBingham28 min
Jul 2, 5:29 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.